Association ≠ Causation: Are Steroid Injections for OA Risky?

A recent report in Radiology citing possible complications from injecting steroids into painful joints with osteoarthritis (OA) has received lots of attention in the mainstream media. Radiologists from Boston, Germany, and France reviewed the existing literature and found an association between intra-articular steroid injections and a small increased risk of four adverse joint findings: accelerated OA progression, subchondral insufficiency fracture, complications from osteonecrosis, and bone loss. However, the study did not include a control group that did not receive injections, and therefore it cannot be used to assess whether injections are associated causally with the adverse joint findings.

In an interview with Boston radio station WBUR, lead author Ali Guermazi, MD stressed the point that readers should not conclude from this report that steroid injections cause these complications, adding that additional research in this area is “urgently needed.” In the same radio coverage, Jeffrey Katz, MD, a professor of orthopaedic surgery at Boston’s Brigham & Women’s Hospital and a Deputy Editor at JBJS, said patients who have received such injections or plan to should not be overly worried. However, he added that “for clinicians and patients who’ve been doing injections for several years, it’s worth it to pause and say, ‘Do we want to discuss [again] what we think are the benefits and risks of this.’”

Tags: , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: